South Dakota, 2022Flooding in South Dakota, May 1 to 5, 2022
May 1 to 5, 2022 · NWS ABR · 2 events in 1 county or zone
Rainfall persisted across the area between April 28th and May 1st with three day totals over 3 inches between Edmunds, McPherson and Brown counties as well as upstream in North Dakota. This, combined with planned releases due to construction on the Elm Lake Spillway, resulted in minor flooding along the Elm River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall persisted across the area between April 28th and May 1st with three day totals over 3 inches between Edmunds, McPherson and Brown counties as well as upstream in North Dakota. This, combined with planned releases due to construction on the Elm Lake Spillway, resulted in minor flooding along the Elm River. Flooding was already occurring during the morning of May 1st and continued into May 2nd with a crest of 13.95 feet at the gauge near Frederick. The gauge at Westport went into flood stage on May 2nd, peaked in stage at 14.4 feet around mid day on May 4th, and then rapidly fell below flood stage on the morning of May 5th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 30, 11:40 PM CST, 2 hours earlier.
Area forecast discussion, Apr 30, 11:40 PM CST, 2 hours before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1240 AM CDT Sun May 1 2022
.UPDATE...
Issued at 1237 AM CDT Sun May 1 2022
See the updated aviation discussion below for the 06Z TAFS.
UPDATE Issued at 907 PM CDT Sat Apr 30 2022
Wind speeds have fallen below headline criteria, so cancelled both
the High Wind Warning and the Wind Advisory. Light rain continues
across the eastern half of the CWA, so did make some adjustments
to POPs to better fit the current situation. No changes made to
temperatures.
&&
.SHORT TERM...(This Evening through Sunday Night)
Issued at 209 PM CDT Sat Apr 30 2022
Sfc/Upper system over sw MN will continue to track northeast across
MN tonight. On the backside of the system the pcpn bands will
gradually fall apart through the night as lift ends over the CWA. A
ridge aloft then builds east across the area on Sunday, with dry
conditions, but also with cold air stratocu clouds hanging in over
especially the eastern CWA. This should serve to keep highs down a
notch. That said, steep boundary layer lapse rates on Sunday
afternoon may help compensate for the negative effect of widespread
cloud cover. Overall, the model blend looked okay for highs with
just a few tweaks here and there. With plenty of clouds overnight
tonight, did go just a touch milder than model blend, except over
the western CWA where some clearing is anticipated. Clouds will
again be on the increase from west to east for Sunday night as the
next system ejects from the Rockies and moves into the Plains.
Didn't stray too far from guidance for Sunday night lows. This system
looks to bring the vast majority of its pcpn to the far southern
parts of the state.
.LONG TERM...(Monday through Saturday)
Issued at 209 PM CDT Sat Apr 30 2022
Overall in the long term we have a few systems that could bring
chances of rain to our CWA Monday, midweek, and Saturday. Otherwise,
dry weather expected in between lows with a gradual warmup in
temperatures through the week. Winds do not look to be a problem as
well over the next few days.
Starting off Monday, a surface low pressure system will be to our
south, moving across the central and southern parts of the United
States. Clusters/GEFS indicates its upper level counterparts behind
this system across the Rockies. This system will then push east
through Tuesday with a high following behind it. Deterministic
models seem to have a good handle with the placement of this low.
Otherwise, an elongated high pressure system is dominant across the
northern parts of United States into Canada, keeping things dry
across parts of SD into ND. Clusters indicate a split flow as
another low moves onshore from the Pacific and cuts off from the
main flow. This upper level low will push across the central and
southern parts of the United States midweek. There is still some
discrepancies in the path/timing of the low. Clusters/ECMWF show an
impressive ridge that will amplify over the United States and even
into Canada through much of the week. 1000-500 thickness charts
backs this up with WAA pretty much across most of the U.S. next
week. This will lead to warmer temperatures and it will finally
feel like spring!
With the Monday system, POP chances, in the form of rain will be
slight, mainly across our extreme southern CWA through the day
before the low pushes east. WPC Super Ensemble Plumes/NBM/WPC
indicate less than 0.50 of QPF with this system. Otherwise, with the
high pressure overhead mentioned above, dry conditions look to be
present for everywhere else in the CWA Monday through Tuesday.
Slight chances of POPS return once again with this next low across
our CWA Wednesday into Thursday. Once again, QPF/WPC Plume indicates
minimum rain amounts as of now. A following system looks to bring
possible chances of rain once again late Saturday.
With this ridge building through the week, high temps will be in the
40s/50s on Monday with temps warming to the upper 50s/60s by
Thursday! NBM suggests temperatures will continue to be in the 60s
for the end of the week into next weekend.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1237 AM CDT Sun May 1 2022
Terminals KABR,KATY,KPIR,KMBG
Rain showers will continue across the eastern part of the region
into the overnight hours. Periods of MVFR vsbys are possible with
the rain. IFR/MVFR cigs will remain in place across much of the area
overnight into early Sunday morning. VFR conditions will prevail
across central South Dakota through the TAF period, and conditions
will improve to VFR across the east during the day Sunday.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&
UPDATE...Parkin
SHORT TERM...TDK
LONG TERM...MMM
AVIATION...Vipond
Hazardous weather outlook, Apr 30, 3:37 AM CST, 22 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
437 AM CDT Sat Apr 30 2022
SDZ033-045-048-010945-
Stanley-Jones-Lyman-
437 AM CDT Sat Apr 30 2022 /337 AM MDT Sat Apr 30 2022/
This Hazardous Weather Outlook is for central South Dakota.
.DAY ONE...Today and tonight.
Periods of moderate to heavy rainfall will be possible through today.
Strong northwesterly winds with gusts of 55 to 60 mph will be
possible through this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heavy rainfall falling over the course of this weekend could lead to
increasing river levels next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SDZ003>006-009-010-015>018-034>037-051-010945-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk-
Spink-Sully-Hughes-Hyde-Hand-Buffalo-
437 AM CDT Sat Apr 30 2022 /337 AM MDT Sat Apr 30 2022/
This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.
.DAY ONE...Today and tonight.
Periods of moderate to heavy rainfall will be possible through today.
Strong northwesterly winds with gusts of 45 to 50 mph will be
possible through this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heavy rainfall falling over the course of this weekend could lead to
increasing river levels next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MNZ039-046-SDZ007-008-011-019>023-010945-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-Hamlin-
Deuel-
437 AM CDT Sat Apr 30 2022
This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.
.DAY ONE...Today and tonight.
Periods of moderate to heavy rainfall will be possible through today.
Foggy conditions will be possible through this afternoon across the
Sisseton Hills. Visibilities will be reduced to one half mile or less
at times.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heavy rainfall falling over the course of this weekend could lead to
increasing river levels next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Brown
- When
- May 1, 1:40 AM CST to May 2, 8:56 PM CST
- Where
- Brown County, 7.82 mi W of Frederick to 2.81 mi W of Frederick
- Cause
- Planned Dam Release
- Reported by
- River/Stream Gage
- Coordinates
- 45.850, -98.680
The Elm River gauge near Frederick peaked at 13.95 feet on the afternoon of May 1st and receded below flood stage in the afternoon of May 2nd. Agricultural land was flooded.
Flood, Brown
- When
- May 2, 9:03 PM CST to May 5, 4:29 AM CST
- Where
- Brown County, 2.13 mi NNE of Gage to 5.02 mi NNW of Ordway
- Cause
- Planned Dam Release
- Reported by
- River/Stream Gage
- Coordinates
- 45.600, -98.490
The Elm River gauge near Westport entered flood stage on the afternoon of May 2nd, peaked at 14.40 feet around mid day May 4nd and receded below flood stage in the early morning of May 5th. Agricultural land was flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in North Dakota, May 1, 20222 deaths · $30,000 · 1 event
- Wildfire in New Mexico, May 1 to 13, 202210 injured · $11 million · 1 event
- Wildfire in New Mexico, May 1 to 31, 20223 injured · $100 million · 1 event
- Tornadoes and Flash Flood in Texas, May 1, 2022$911,000 · EF2 · 26 events
- Drought in South Dakota, May 1 to 31, 2022$34 million · 17 events
- Drought in Iowa, May 1 to 31, 2022$1.7 million · 4 events
- Flash Flood and Heavy Rain in Hawaii, May 1 to 2, 2022$1.2 million · 5 events
- Drought in Nebraska, May 1 to 31, 2022$392,000 · 2 events
- Damaging Winds in West Virginia, May 1, 2022$222,000 · 50 kt wind · 10 events
- Tornado and Hail in Texas, May 1 to 2, 2022$5,000 · EF0 · 55 events
- Drought in New Mexico, May 1 to 31, 202241 events
- Drought in California, May 1 to 31, 202240 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018274, 1018672.